Monthly Archives: February 2015

NSAIDS linked to risk of bleeding in heart attack patients

Anesthesiology_NeurologyEven short-term treatment with nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen increases the risk of bleeding in patients taking anti-clotting drugs after a heart attack, a study published in JAMA suggests.All patients who have had a myocardial infarction (MI) are recommended to take two antithrombotic drugs (aspirin and clopidogrel) as preventive treatment for up to a year after the heart attack, and to continue taking one of the anti-clotting pills thereafter.Risk of bleeding is known to be increased by then adding the use of NSAIDs, and some – ibuprofen, for example – have a counter effect to the preventive heart drugs, inhibiting the antithrombotic effects of aspirin.Guidelines from the American Heart Association, therefore, recommend against the use of NSAIDs in people with established heart disease.
Read the rest of the article at  http://www.medicalnewstoday.com/articles/289822.php.

Distraction techniques may reduce pain, anxiety during conscious surgery

Emergenc Medicine_Surgery_Anesthesiology_PsychiatryFor some surgical procedures – such as the removal of varicose veins – the patient remains awake. Though safe, the patient can experience some pain and anxiety. But in a new study, researchers from the University of Surrey in the UK say simple methods of distraction could help ease such experiences.

To reach their findings, published in the European Journal of Pain, Prof. Jane Ogden and colleagues enrolled 398 patients who were due to undergo varicose veinsurgery.For this type of surgery, patients typically remain awake, receiving only a local anesthetic.The researchers note that previously, patients have reported unfamiliar feelings, sounds and smells during the procedure. Some have also reported feeling a burning sensation, while others have said listening to conversations about the procedure between the surgeon and nurse makes them feel uneasy. Patients have also reported feeling anxious during the surgery.

Read the rest of the article at  http://www.medicalnewstoday.com/articles/288755.php